Infants are just as susceptible to accidental poisonings as toddlers and older children, according to a new study. Acetaminophen (such as Tylenol) was the most common medication error for infants. Some of the other products associated with accidental poisonings may surprise you.
The researchers look at data from all poison control center calls in a national database from 2004 to 2013 that related to babies younger than 6 months old.
Acetaminophen was the most reported medication mistake followed by H2-blockers (for acid reflux), gastrointestinal medications, combination cough / cold products, antibiotics and ibuprofen (such as Motrin or Advil).
The most common non-medication exposures were diaper care and rash products, plants and creams, lotions and make-up, the investigators found.
"I was surprised with the large number of exposures even in this young age group," said lead author Dr. A. Min Kang, a medical toxicology fellow at Banner-University Medical Center Phoenix in Arizona.
"Pediatricians typically do not begin poison prevention education until about 6 months of age, since the traditional hazard we think about is the exploratory ingestion -- that is when kids begin to explore their environment and get into things they are not supposed to," Kang added.
The research team found that there were more than 270,000 exposures reported during the decade of data, 97 percent of which were unintentional. However, over 37 percent were related to medication mistakes.
Acetaminophen was involved in more than 22,000 medication exposures and nearly 5,000 general exposures. This high rate reflects its frequent use because it's recommended instead of ibuprofen for infants, Kang pointed out.
"The concern with too much acetaminophen is liver failure although, luckily, young children are considered to be somewhat less likely to experience this than an adult because the metabolism is a little different," Kang said.
The current rate of acetaminophen mistakes may actually be lower notes Dr. Michael Cater, a pediatrician with St. Joseph Hospital in Orange, California, because infant drops are now standardized across manufacturers.
The number of ibuprofen exposures, however, surprised Cater since ibuprofen isn't recommended for those under 6 months old.
"Also surprising was the number of ethanol poisonings," likely from parents leaving empty glasses or bottles of alcohol around, he said. "Low-lying plants, some of which are toxic, are a source of concern, and this was a bit of a surprise to me."
Diaper creams and lotions likely top the list because they're easily reachable by infants when left on the diaper-changing areas, Cater added.
The AAP has a policy statement recommending that all liquid medications use metric units for dosing and that they include administration devices, such as syringes, to reduce the chance of an overdose.
Perhaps doctors should offer poison prevention education to caregivers earlier, even starting when a baby leaves the hospital, Kang suggested.
The poison control hotline phone number- 1-800-222-1222 – should also be posted in the home and programmed into parents and caregiver’s cell phones Kang said.
The findings were published online in the January edition of the journal Pediatrics, and in the February print edition.
Source: Tara Haelle, http://www.webmd.com/children/news/20160113/acetaminophen-tops-list-of-accidental-infant-poisonings